Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS New York, NY

August 12, 2009Orange County, New York

NWS New York, NY issued this flash flood warning at Aug 12, 2009, 7:29 PM EDT for Orange County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 7:29 PM EDT (23:29 UTC)
Expired
Aug 12, 2009, 10:18 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Albany radar (KENX), 122 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:00 PM EDTHEAVY RAIN 2.64New Windsor, NYSTORM TOTAL RAIN, 2.64 INCHES, FROM 630 TO 730 PM, 1.85 INCHES
Aug 12, 9:30 PM EDTFLASH FLOODCornwall On Hudson, NYNY 218 N/S BETWEEN CORNWALL AND WEST POINT, ALL LANES CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 121 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 122329
FFWOKX
NYC071-130230-
/O.NEW.KOKX.FF.W.0035.090812T2329Z-090813T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
729 PM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 1030 PM EDT...

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THUNDERSTORMS EXTEND FROM 4 MILES NORTH OF UNIONVILLE...TO 
FLORIDA...TO NEWBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

UNDERPASSES AND AREAS OF POOR DRAINAGE WILL BE THE FIRST TO FLOOD. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4150 7475 4151 7448 4160 7438 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7396 4157 7396 4151 7399
      4145 7399 4140 7395 4135 7397 4131 7399
      4114 7425 4134 7469 4143 7476

$$

SMITH
1 follow-up statement
000 
WGUS71 KOKX 130218
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 PM EDT WED AUG 12 2009

NYC071-130228-
/O.CAN.KOKX.FF.W.0035.000000T0000Z-090813T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
1018 PM EDT WED AUG 12 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ORANGE COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE COUNTY. TRAVELERS SHOULD REMAIN 
ALERT AND AVOID AREAS WHERE WATER COVERS THE ROAD. 

LAT...LON 4150 7475 4151 7448 4160 7438 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7396 4157 7396 4151 7399
      4145 7399 4140 7395 4135 7397 4131 7399
      4114 7425 4134 7469 4143 7476

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:09 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 3:09 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
309 PM EDT WED AUG 12 2009

.SYNOPSIS...
WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY
SOUTH OF THE REGION THROUGH THE END OF THE WEEK. HIGH PRESSURE
BUILDS OVER THE AREA FOR THE WEEKEND...THEN A SERIES OF WEAK COLD
FRONTS WILL IMPACT THE REGION NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRES OVER SOUTHERN NJ WILL SLOWLY TRACK NORTHEAST ALONG A
STALLED FRONTAL BOUNDARY SOUTH OF THE AREA TONIGHT. MID-LEVEL
SHORTWAVE AHEAD OF AN UPPER TROUGH WILL HELP PRODUCE NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE REGION...AND
SHOWERS/TSTMS WILL CONTINUE TO DEVELOP AND IMPACT THE REGION THIS
EVENING UNTIL THE SHORTWAVE DEPARTS AFTER MIDNIGHT.

WITH EASTERLY FLOW OVER THE AREA...SFC DEWPOINTS ARE WELL INTO
THE 60S...APPROACHING 70 THROUGHOUT THE CWA. AS A RESULT...PWATS
ARE WELL OVER 1.5 INCHES...AND APPROACHING 2 INCHES ACROSS THE
SOUTHERN THIRD OF THE CWA. MAIN IMPACT FROM STORMS WILL BE LOCALLY
HEAVY RAIN...AND WX GRIDS WILL NOTE THIS IMPACT. MID LEVEL WINDS
ARE GENERALLY AT 10 KT OR LESS UP TO ABOUT 20 KFT...AT WHICH WIND
SPEEDS THEN INCREASE TO 30-40 KT. WITH A LACK OF WIND SPEED
ALOFT...STORMS ARE VERY SLOW TO MOVE...MAKING URBAN AND SMALL
STREAM FLOODING WITH LOCALIZED FLASH FLOODING LIKELY AS HEAVY RAIN
FALLS OVER AN AREA FOR A FAIRLY LONG TIME. CONSIDERED A FLASH
FLOOD WATCH...BUT DO NOT THINK THAT FLOODING IS WIDESPREAD ENOUGH
TO WARRANT ONE.

AFTER SHORTWAVE DEPARTS AFTER MIDNIGHT...SFC LOW WILL BE SOUTH OF
LONG ISLAND...BUT SOME MID-LEVEL RIDGING WILL BUILD ALONG THE EAST
COAST AHEAD OF THE H5 TROUGH. DUE TO THE PROXIMITY OF THE SFC
LOW... WILL KEEP CHANCE POPS IN THE FCST...BUT WILL REMOVE MENTION
OF HEAVY RAIN AS THE HEAVIEST OF THE STORMS SHOULD BE EAST OF THE
REGION BY THEN.

ANOTHER MUGGY NIGHT WITH PATCHY FOG. LOWS IN THE MID TO UPPER
60S...AND NEAR 70 IN/AROUND NYC.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH LOW PRES SOUTH OF LONG ISLAND AND A DEEP MID-LEVEL TROUGH
WITH SEVERAL STRONG SHORTWAVES ROTATING THROUGH ITS BASE ON
THU...WILL KEEP CHANCE POPS IN THE FCST FOR SHOWERS/TSTMS. IT IS
STILL UNCERTAIN JUST HOW FAR NORTH THE LOW WILL DRIFT...BUT WITH
DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 80...WILL LOOK
FOR MORE CONVECTION TO FIRE UP. GFS ALSO INDICATING AN AREA OF
HEAVY RAIN OVER NJ/NYC/LONG ISLAND THAT THE NAM IS NOT PICKING UP
ON...PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS. LIKE
TODAY...EMBEDDED TSTMS WITH LOCALLY HEAVY RAIN POSSIBLE.
CONDITIONS DRY OUT THU NIGHT. FRI WILL FEATURE SFC HIGH PRES
BUILDING INTO THE EASTERN SEABOARD...BUT UPPER TROUGH WILL BE SLOW
TO DEPART. WILL KEEP SLIGHT CHANCE TO CHANCE POPS FOR FRI
AFTERNOON. WITH WARMER TEMPS AND HIGH DEWPOINTS...INSTABILITY
LEVELS WILL BE HIGHER THAN THU...SO ISOLATED STRONG STORMS ARE
POSSIBLE.

HIGH PRES OVER THE AREA SAT WILL KEEP THE AREA MAINLY DRY AND
MILD WITH HIGHS IN THE 80S TO NEAR 90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL MID-LEVEL SHORTWAVES WILL MOVE THROUGH THE REGION
STARTING LATE SUN THROUGH LATE MON. WILL KEEP THE AREA MAINLY DRY
WITH A HIDDEN SLIGHT CHANCE POP AS SOME AFTERNOON CONVECTION IS
POSSIBLE. BY THE MIDDLE OF THE WEEK...A STRONGER COLD FRONT
APPROACHES...AND WILL BUMP UP POPS TO CHANCE FOR TUE/WED. TEMPS
WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERALLY A MOSTLY CLOUDY/OVERCAST DAY WITH SLOW MOVING SHOWERS
AND THUNDERSTORMS. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE MAINLY AT THE NYC TERMINALS AND WESTWARD. GENERALLY VFR WITH
MVFR CONDITIONS IN AREAS OF CONVECTION. EXACTLY WHERE THUNDER WILL
DEVELOP IS UNCERTAIN AND WILL CONTINUE TO CARRY CB IN THE TAFS.
WINDS TODAY WILL BE FROM THE SOUTHEAST AROUND 10KT OR LESS.

TONIGHT...WINDS WILL REMAIN LIGHT AND SHIFT FROM THE SOUTHEAST TO
A MORE EASTERLY COMPONENT. THE THREAT OF SHOWERS ARE EXPECTED TO
CONTINUE THROUGH AT LEAST 06Z...THEN DRIER WEATHER IS EXPECTED.

THURSDAY...LOW PRESSURE PASSES SOUTH AND EAST OF THE LONG ISLAND
BRINGING MOSTLY CLOUDY/CLOUDY SKIES AND ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS. CONFIDENCE LOW AS TO WHERE THUNDERSTORMS
DEVELOP THURSDAY AFTERNOON AND WILL LEAVE OUT OF THE TAFS FOR NOW.

OUTLOOK FOR 12Z THU THROUGH SUN...
THU: MVFR PROBABLE AM / VFR PROBABLE PM...SCT TSTMS
FRI: VFR PROBABLE
SAT: VFR PROBABLE
SUN: VFR PROBABLE

&&

.MARINE...
GENERALLY SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
STATIONARY FRONT REMAINS JUST SOUTH OF THE WATERS...AND LOW PRES
WILL SLOWLY TRACK ALONG THIS BOUNDARY TONIGHT THROUGH
THU...FOLLOWED BY A COLD FRONT AND UPPER TROUGH ON FRI. OCEAN SEAS
MAY BUILD CLOSE TO 5 FT LATE THU AS THE LOW PASSES THROUGH THE
WATERS. HIGH PRES BUILDS INTO THE WATERS THIS WEEKEND.

&&

.HYDROLOGY...
SHOWERS AND TSTMS THIS EVENING...GENERALLY TAPERING OFF AFTER
MIDNIGHT. BASIN AVERAGE QPF OF 1/4 TO 1/2 INCH WITH LOCALIZED
AMOUNTS OF OVER AN INCH POSSIBLE IN ANY SLOW MOVING STORMS.
GENERALLY URBAN AND POOR DRAINAGE FLOODING PROBLEMS
EXPECTED...WITH LOCALIZED FLASH FLOODING.

SCT AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY
AND FRIDAY AFTERNOON...MAINLY ACROSS CITY AND INTERIOR. LOCALIZED
URBAN AND POOR DRAINAGE FLOODING ISSUES POSSIBLE ONCE AGAIN WITH
SLOW MOVING STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...JC
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Aug 12, 4:11 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
411 AM EDT WED AUG 12 2009

CTZ005-006-009-NJZ002>006-011-NYZ067>077-130815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL BE SLOW MOVING WITH THE POTENTIAL FOR HEAVY
DOWNPOURS. AS A RESULT THERE IS A LOW END THREAT FOR URBAN AND
POOR DRAINAGE FLASH FLOODING DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-010>012-NYZ078>081-130815-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 12, 6:44 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
644 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SOUTHBURY               41.49N 73.22W
08/12/2009                   NEW HAVEN          CT   LAW ENFORCEMENT

            RT 172 IN SOUTHBURY CLOSED DUE TO FLOODING

0547 PM     FLASH FLOOD      5 N DANBURY             41.47N 73.47W
08/12/2009                   FAIRFIELD          CT   LAW ENFORCEMENT

            SAW MILL RD CLOSED DUE TO FLOODING NEAR RT 39.

&&

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:01 PM EDTAreal Flood AdvisoryOKXNassau, Queens89 min
Aug 12, 3:42 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester93 min
Aug 12, 5:03 PM EDTFlash Flood WarningOKXPutnam3 hr
Aug 12, 5:31 PM EDTAreal Flood AdvisoryOKXOrange89 min
Aug 12, 7:05 PM EDTAreal Flood AdvisoryOKXOrange115 min

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.